Adding lamotrigine to valproate: Incidence of rash and other adverse effects

Edward Faught, George Morris, Mercedes Jacobson, Jacqueline French, Cynthia Harden, Georgia Montouris, William Rosenfeld

Research output: Contribution to journalArticlepeer-review

83 Scopus citations

Abstract

Purpose: Valproate (VPA) triples the half-life of lamotrigine (LTG), and combined use may be difficult. The adverse effect (AE) profile of this combination needs clarification. Methods: We prospectively recorded our experience in adding LTG to VPA-containing regimens in 108 patients. Data collected included medications, seizure types and syndromes, and AEs. Patients were followed up to 27 months, until a stable dose was reached, or until LTG was discontinued. Patient management was not altered by this study. There were 60 patients with partial-onset seizures, 30 with generalized onset, and 12 with the Lennox-Gastaut syndrome. In 37, LTG was added to VPA monotherapy, and in 71, to VPA and other drugs. The median starting dose of LTG in our adult patients was 20.8 mg/day. Results: LTG was added successfully in 86 (80%) patients. It was discontinued in 22 (20%): seven because of rash, seven for other AEs, and nine for other reasons. Rash occurred in 14 (13%) but caused discontinuation of LTG in only seven. We found a rash rate of 14.2% and a discontinuation rate because of rash of 8.7% among 310 patients in whom LTG was added to drug regimens not including VPA. Other AEs included fatigue (12%), gastrointestinal (GI) symptoms (9%), dizziness, headache, and insomnia (3% each). Serious AEs were hallucinations (two patients), hepatic enzyme elevations (two patients), irritability (one patient), and low white blood cell count (one patient). Whether LTG was added to VPA monotherapy or polytherapy made no difference in overall AE rate. Conclusions: LTG can be added to VPA with an acceptable incidence of side effects. LTG-induced rashes are no more common with VPA than with other drugs when LTG is added at very low initial dosages. Rashes are potentially serious and should be evaluated promptly.

Original languageEnglish
Pages (from-to)1135-1140
Number of pages6
JournalEpilepsia
Volume40
Issue number8
DOIs
StatePublished - 1999
Externally publishedYes

Keywords

  • Allergies
  • Epilepsy
  • Lamotrigine
  • Rash
  • Valproate

Fingerprint

Dive into the research topics of 'Adding lamotrigine to valproate: Incidence of rash and other adverse effects'. Together they form a unique fingerprint.

Cite this